Son Diagnosed Narcolepsy Doesn't Have Symptons
Posted 08 August 2008 - 01:56 PM
Posted 08 August 2008 - 02:16 PM
I was showing signs as early as preschool. I can definately say that in my case that it has gotten much worse since I have gotten older. (31 now) I have never heard of bed wetting as a symptom even as a child... I dont understand how Ritalin is going to deal with his bed wetting problems. Have you tried other possiblities such as kidney or bladder issues? I dont think that if he is not showing signs of Having Narcolepsy yet, that he should be on meds for it. The whole idea is to aleviate the symptoms, not make it go away like the flu. I would get a second even third opinion on that. Docs like to hand out Ritalin like it's candy to children. But it does have serious long term use affects. be very very careful about that.
I'm not a doctor so I dont really know. i also am a huge fan of NOT taking pills. so I am slightly biased.
But still aside from all that, Something doesn't quite click there ya know what I mean?
Posted 08 August 2008 - 03:37 PM
Ask about his hypocretin levels.
WHile it's a celebration when we properly get diagnosed, nothing sets up a young life for struggle quite like medications and chemicals that could do more damage than good.
I agree...it doesn't sound quite right. If the problem is just the bedwetting at this point, I can't think of a single reason why Ritalin would be the forst line of defense. Bedwetting is a symptom of childhood, and or a bladder infection.
While I'm not a doctor, I have tried every medication under the sun. I would hold off on the Ritalin, and see if other symptoms start appearing. If the only real symtom is Bed Wetting, I'd get a second opinion WAY before I put any chemicals in my childs body. Don't give in to the "What can it hurt" philosophy.
And we'd ALL love to hear the reason for the diagnosis!
love and prayers!
Posted 10 August 2008 - 07:24 AM
I would say if no symptoms, check carefully why your son is on meds now.
We were advised to give her meds a year ago , but held off until her quality of life with eds was suffering. I believe the ritalin is only for eds, and she still needs at least one sleep a day at school. Ritalin does not remove the symptom, only takes the edge off the tiredness. If he doen't get tired, in my opinion I don't see the need for having them yet.
Do a bit of reading up on narcolepsy and if you don't think he needs meds decline them . If his needs change they can be used later.
Posted 10 August 2008 - 01:37 PM
Posted 13 August 2008 - 10:49 AM
yes he is thirsty all the time and goes to the bathroom much more than any of his friends or other family members.
Posted 14 August 2008 - 11:51 AM
I saw someone in another thread talking about how they would not get up for school because they thought they were already up. I did that too... (I think everyone has probably. I dont believe that is a something exclusive for Narcolepsy. )Anyway then I remembered the bedwetting thing. Maybe it is not a matter of taking drugs. It could be something where he needs to train himself what is real and what isn't. And that will just take time. you should talk to him about it.
Posted 17 August 2008 - 02:45 PM
Posted 18 August 2008 - 11:32 PM
1. Weight loss
2. Sweet smelling breath (a weird sweet smell, sometimes smells like burnt rubber)
3. Excessive thirst
4. Excessive urination
6. Hypoglycemia (I experienced this a year prior to diagnosis...would get low sugars during sports and have to raid the cabinets to eat) Guess it is a sign of abnormal fluctuations in bloodsugars
I would hope your pediatrician screens for this periodically anyway, but if not definitley get a test done so you can at least rule it out as a possibility.